Drought, Cass
- When
- September 1, 12:00 AM CST to September 26, 11:59 PM CST
- Where
- Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.078, -94.344 (the zone’s center; the record gives no point)
Extreme (D3) and severe (D2) drought conditions continued across much of Northeast Texas to start September, with the extreme drought confined across Eastern Titus, Morris, Western Cass, Western Marion, Northwest Harrison, Northern Gregg, Eastern Upshur, and Eastern Camp Counties. However, scattered showers and thunderstorms increased in coverage between September 7th-11th across these extreme…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Extreme (D3) and severe (D2) drought conditions continued across much of Northeast Texas to start September, with the extreme drought confined across Eastern Titus, Morris, Western Cass, Western Marion, Northwest Harrison, Northern Gregg, Eastern Upshur, and Eastern Camp Counties. However, scattered showers and thunderstorms increased in coverage between September 7th-11th across these extreme drought areas, ahead of a weak surface frontal system that pulled up stationary across portions of East Texas and North Louisiana. Widespread rainfall amounts of 1.00-2.00 inches fell across these areas, resulting in a one category improvement to severe drought by the September 13th issuance of the U.S. Drought Monitor. Additional heavy rainfall of 3.00-6.00+ inches that fell during the final two weeks of September eliminated drought conditions across the remainder of Northeast Texas, as short and long term moisture deficits had completely recovered.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 31, 10:57 PM CST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1157 PM CDT Fri Aug 31 2018 .AVIATION... For the 01/06z TAFs, low stratus will likely advect northward into the area just before sunrise resulting in patchy MVFR/IFR ceilings and visibilities, especially across East Texas and Western Louisiana south of Interstate 20. Ceilings and visibilities should improve by 01/16z allowing VFR conditions to prevail areawide through the remainder of the period. Scattered convection is likely across much of the area southeast of Interstate 30. The greatest coverage should be across the southeast half of the area, including KLFK, KSHV, KELD, and KMLU. The majority of the showers and thunderstorms should gradually dissipate after 02/00z, but a few showers may linger through the end of the TAF period. CN && .PREV DISCUSSION... /issued 939 PM CDT Fri Aug 31 2018/ UPDATE... All convection has dissipated across the CWA this evening, and no additional showers or thunderstorms are anticipated tonight. Therefore, the forecast was updated to remove PoPs from the remainder of the evening. Satellite imagery shows very little in the way of cloud cover south of the Interstate 30 corridor now that the daytime cu field is gone. This is allowing temperatures to cool fairly quickly from Lower Toledo Bend westward towards La Salle Parish. Some minor edits were made to decrease the overnight low temperatures by a degree or two in a few places. Updated text products will be sent shortly. CN PREV DISCUSSION... /issued 322 PM CDT Fri Aug 31 2018/ SHORT TERM.../Tonight through Saturday Night/ Shwrs and tstms across our srn areas this aftn evidence of increasing moisture associated with an ely wave movg across the nrn Gulf Coast. Center of the upper ridge now present across srn OK/N TX will migrate ewd over the top of the ely wave tonight, as swly flow aloft increases in response to a disturbance movg across AZ/NM. This will open our region up to receiving an even greater surge of Gulf moisture on the wrn periphery of the ridge and should result in greater coverage of convection Saturday. Convection may even last into and through the overnight hours. Increase in moisture/coverage of convection/clouds will result in slightly cooler temps for Saturday than what we've seen so far today and the last few days, and likely in a warming trend for overnight temps as well. /12/ LONG TERM.../Sunday through Friday Night/ The medium range progs remain in good agreement with the tropical wave near the SE TX/Srn LA coasts into the Nrn Gulf drifting WNW into SE TX Sunday, with its attendant inverted trough axis shifting NW into Lower E TX/NW LA/SW AR. Thus, a deep SErly tropical feed will result in PW's increasing to in excess of 2.25 inches, with sct convection quickly increasing by afternoon once diurnal heating is maximized. Thus, have expanded likely pops a bit farther W into Deep E TX/NW LA Sunday afternoon, with high chance pops expanded farther W across the remainder of E TX/SW AR. This convection should diminish Sunday evening with the loss of heating, and with the stabilizing air mass. This tropical wave should continue to shift WNW into Cntrl TX Monday, with the western extent of the mid-Atlantic ridge retrograding W into AR/NE LA, with the deep SErly flow around this ridge (and E of the departing wave) yielding sct convection over much of the region especially during the afternoon. Have maintained mid and high chance pops areawide, with the ridge expected to have a little more influence Tuesday allowing for a deeper wedge of drier air to advect W across the Lower MS Valley. Any convection Tuesday should be more isolated as max temps return to near normal, but the 12Z ECMWF has returned to a similar if not stronger solution with a second WNW moving tropical wave traversing towards the LA/MS coasts by midweek. This is a little farther E but still stronger than the GFS, but confidence is gradually increasing that sct convection will once again increase Wednesday afternoon over portions of Deep E TX/Ncntrl LA, and over more of the region Thursday. What is interesting with the 12Z ECMWF is for intensification of this wave into a potential closed tropical system given the favorable weak shear environment and above normal SST's over the Nrn Gulf. In any case, the progressive nature of this system may help to limit extensive intensification, but will yield the potential for welcome rains across much of the region for mid and possibly late week. 15 && .PRELIMINARY POINT TEMPS/POPS... SHV 75 94 74 91 / 10 30 20 60 MLU 72 92 72 90 / 10 50 20 60 DEQ 72 91 73 90 / 0 20 10 50 TXK 73 92 73 89 / 10 20 10 50 ELD 71 91 72 89 / 10 40 20 60 TYR 75 94 74 91 / 10 20 20 50 GGG 75 94 73 91 / 10 20 20 50 LFK 74 92 74 89 / 10 30 20 60 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 09/06
Hazardous Weather Outlook National Weather Service Shreveport LA 1203 PM CDT Fri Aug 31 2018 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-011100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1203 PM CDT Fri Aug 31 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Isolated showers and thunderstorms will be possible this afternoon across portions of North Louisiana, Southwest Arkansas, and East Texas, before diminishing by early evening with the loss of heating. In addition, afternoon temperatures will climb into the mid and upper 90s over all of the region. When combined with the humidity, heat indices will range from 100 to 105 degrees. If you are outside this afternoon, be sure to take frequent breaks, stay out of the sun, and drink plenty of water. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Scattered showers and thunderstorms will increase Saturday afternoon across portions of Deep East Texas and Northcentral Louisiana, and over much of the region Sunday and Labor Day Monday, as a tropical wave drifts west northwest along the Southeast Texas and South Louisiana coasts and into the region. Locally gusty winds and brief heavy rainfall will be possible with the stronger storms this weekend through the Labor Day holiday. These showers and thunderstorms should become more isolated to widely scattered Tuesday and Wednesday as high pressure begins to build back west into the region. However, rain chances by late next week will be dependent on whether or not another tropical disturbance will move into the region or remain along the coast and in the Gulf of Mexico. In the least, isolated showers and thunderstorms will remain possible over portions of the area through the remainder of next week. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed through tonight. 15
The national radar mosaic for the moment the first event began.
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780476, 780477, 780478, 780479, 780480, 780481.